A Digestion Question
September 4, 2013 3:34 PM   Subscribe

YANMD. I take a certain daily medication and am questioning its digestion (TMI within).

I take Wellbutrin XL (300mg, one tab daily in the morning) for low grade depression and have been on this medication daily for well over a year. It has definitely helped me - I feel functional, even on bad days. I completely attribute it to me being able to make it out of bed and out the door and on with my life daily. It's worked really well for me and I intend to continue taking it. No issues. Great!

I don't take any other medications and besides a foot surgery earlier this year that I have fully recovered from, am in excellent health. However, I have always had a wonky stomach and was diagnosed with IBS years ago which I manage via diet and exercise. When I have an IBS flare I tend to constipate for a day or two then have diarrhea for a day or two an then its over. Alternatively, if I eat certain foods (which I try to avoid) or just something that doesn't sit well with me for whatever reason, I also get pretty bad diarrhea or (sometimes but extremely rare) throw up. My body just seems to want ALL THE BAD THINGS OUT ASAP.

In the past three months I've had a number of bouts of diarrhea for whatever reason (food related, mostly stress related or an IBS flare). When it gets to the diarrhea part, I have noticed a pill-shaped "item" in the toilet after. It looks just like the Wellbutrin pill and I really think it is, especially when thinking about what I ate in the last 24 hours or so that would be similar looking. However, most often this occurs in the evening anywhere from 6 to 10pm and I take my Wellbutrin at 6am every day. Is it being absorbed enough to be effective when this happens? I do not feel differently, or have noticed any changes in how my depression has been maintained, but I am curious/concerned. I definitely plan on bringing this up at my next appointment which isn't until November. Also - when I go through these times I keep my diet simple and bland and take in plenty of water and an electrolyte solution.

Thoughts? If you've read this far, thank you for stomaching my TMI!
posted by floweredfish to Health & Fitness (9 answers total)
 
This is something I would mention to a pharmacist. I have done it before with a different brain med and vomiting. Don't worry if your embarrassed- they hear everything.
posted by kanata at 3:49 PM on September 4, 2013


RN here. Just to address the pill you're seeing in your stool: that is completely normal when taking an extended release tablet such as Wellbutrin XL. What you're seeing IS the pill that you took, but its contents have been released into the digestive tract. You're seeing the shell that remains after that process
posted by celibate_life at 3:52 PM on September 4, 2013 [14 favorites]


This is actually addressed in the Wellbutrin XL documentation-- I remember reading it in there and thinking it was a little funny. It said something like "You may see what looks like a whole pill in your stool. This is the husk of the pill, which is designed to gradually dispense the medicine. Don't worry about it." So don't worry about it.

I would be more concerned if the diarrhea was happening right after you took the pill. 12 hours is plenty of time to absorb the full dose. Read the little pamphlet that comes with the bottle of pills-- lots of interesting information in there.
posted by bonheur at 4:29 PM on September 4, 2013


Thanks for this thread! I used to see this with fiber capsules, and now I have an explanation.
posted by xingcat at 5:00 PM on September 4, 2013


Wellbutrin (and most medications) are absorbed in your small intestine, so as long as it makes it through your whole small intestine first it's OK if you're having diarrhea. Small intestine transit is usually like 8-10 hours. So: what I'm saying is you are fine. It is possible for severe diarrhea to speed up your intestinal transit so much that the medicine isn't absorbed properly, but that's not happening in the scenario as described.

Also, I know there's an ick factor but for your personal edification there's no reason that you can't put on a pair of gloves and fish out the "husk" to confirm it's more or less empty.
posted by telegraph at 6:06 PM on September 4, 2013


Pill in the toilet - I'd be more concerned if it wasn't there. Basically, to make it extended release, they make the shell out of something you can't digest (because if you could digest it, it would release too fast!) So they make the shell out of a wax-type substance.
posted by Ashlyth at 7:15 PM on September 4, 2013


And it's not always a simple shell, either. Some extended-release/slow-release formulations are basically a matrix of insoluble material with the drug interspersed. I've personally experienced this with an extended-released medication and the pieces that pass through are gelatinous or kind of fluffy looking. We call all of these remnants "ghosts" in the stool. I was taught to counsel about them in pharmacy school because as gross as it sounds? Everyone looks at their poo and everyone is concerned about what's in their poo.
posted by eldiem at 7:43 PM on September 4, 2013 [1 favorite]


Yes, the pill husk passing undigested is absolutely a normal thing with Wellbutrin XL.

I guess the only way to be sure about transit time would be to skip one day when you are suffering from IBS and make sure the next day's pill is reborn the following day instead of the same day. (I would also probably try marking it with a sharpie before swallowing, but I'm nuts like that, and can't recommend it for anyone else.)

But if I remember correctly, the pill is designed to just dampen the dosage delivery, rather than deliver the dose consistently over 24 hours. It is probably done doing its thing after a few hours. I think it sets up an osmotic system: the pill husk passes water into the inside of the pill, which dissolves the drug, which then wants to cross the pill husk in the other direction because of increased osmotic pressure. This happens continuously until the drug is completely dissolved.
posted by gjc at 8:15 PM on September 4, 2013


Wow - thanks everyone! I had no clue about the husk, but it sure makes me feel better, especially looking at the package insert again as suggested! Metafilter to the rescue once more! :)
posted by floweredfish at 4:03 AM on September 5, 2013


« Older Should we fingerprint all the babies?   |   Indian Curry for Dinner Newer »
This thread is closed to new comments.